Alert archive / West Virginia / Flash Flood Warnings in 2009
Flash Flood Warning 30, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at May 31, 2009, 3:40 AM EDT for Mercer County, West Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 31, 2009, 3:40 AM EDT (07:40 UTC)
- Expired
- May 31, 2009, 6:37 AM EDT
- In force
- 3 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Flood severity
- None
County Mercer County, WV
The radar
The Roanoke radar (KFCX), 92 km from the middle of the area, began a volume at 07:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 7.7 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 79 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 1500 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KRNK 310740
FFWRNK
WVC055-311145-
/O.NEW.KRNK.FF.W.0030.090531T0740Z-090531T1145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
340 AM EDT SUN MAY 31 2009
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHWESTERN MERCER COUNTY IN SOUTHEAST WEST VIRGINIA
* UNTIL 745 AM EDT.
* AT 337 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WENONAH...
MATOAKA AND KEGLEY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING. SPECIFICALLY OF CONCERN IS
CRANE CREEK...FLIPPING CREEK...AND WIDEMOUTH CREEK...AS WELL AS
URBAN AREAS SUCH AS BLUEFIELD AND PRINCETON.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
STAY ALERT AND STAY AWAKE. MANY LANDSLIDE FATALITIES OCCUR WHEN
PEOPLE ARE SLEEPING. LISTEN TO A RADIO FOR WARNINGS OF INTENSE
RAINFALL. BE AWARE THAT INTENSE SHORT BURSTS OF RAIN MY BE
PARTICULARLY DANGEROUS...ESPECIALLY AFTER LONGER PERIODS OF HEAVY
RAINFALL AND DAMP WEATHER.
PLEASE RELAY ANY REPORTS OF FLOODING INCLUDING MUDSLIDES...OR ROAD
CLOSURES TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. DELAYED REPORTS ARE WELCOME.
&&
LAT...LON 3742 8130 3742 8129 3743 8130 3749 8126
3741 8108 3730 8102 3728 8111 3727 8115
3725 8122 3734 8135
$$
SK2 follow-up statements
000
WGUS71 KRNK 310910
FFSRNK
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
510 AM EDT SUN MAY 31 2009
WVC055-311145-
/O.CON.KRNK.FF.W.0030.000000T0000Z-090531T1145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MERCER WV-
510 AM EDT SUN MAY 31 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 AM EDT FOR
SOUTHWESTERN MERCER COUNTY...
AT 508 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
RAIN HAD ENDED ACROSS THE WARNED AREA. WHILE NO REPORTS OF FLOODING
AHVE BEEN RECEIVED...SMALL CREEKS AND STREAMS IN FAR WESTERN MERCER
COUNTY MAY CURRENTLY BE OUT OF THEIR BANKS DUE TO CONTINUING RUNOFF.
THEREFORE...THE WARNING WILL CONTINUE FOR AT LEAST ANOTHER HOUR.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WENONAH...
PRINCETON...MATOAKA AND KEGLEY
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS. CRANE CREEK AND WIDEMOUTH CREEK ARE ESPECIALLY
LIKELY TO BE EXPERIENCING FLOODING.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
&&
LAT...LON 3742 8130 3742 8129 3743 8130 3749 8126
3741 8108 3730 8102 3728 8111 3727 8115
3725 8122 3734 8135
$$
SK000
WGUS71 KRNK 311037
FFSRNK
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
637 AM EDT SUN MAY 31 2009
WVC055-311045-
/O.CAN.KRNK.FF.W.0030.000000T0000Z-090531T1145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MERCER WV-
637 AM EDT SUN MAY 31 2009
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTHWESTERN MERCER
COUNTY...
RUNOFF FROM EARLIER RAINFALL HAS LIKELY SUBSIDED...AND NO REPORTS OF
FLOODING HAVE BEEN RECEIVED SO FAR...THUS THE FLASH FLOOD WARNING IS
NOW CANCELLED.
LAT...LON 3742 8130 3742 8129 3743 8130 3749 8126
3741 8108 3730 8102 3728 8111 3727 8115
3725 8122 3734 8135
$$
SKWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at May 31, 1:43 AM EDT, 1 hour 57 minutes earlier.
Area forecast discussion, May 31, 1:43 AM EDT, 1 hour 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 143 AM EDT SUN MAY 31 2009 .SYNOPSIS... A WEAK WEATHER DISTURBANCE WILL MOVE EAST THROUGH THE MID ATLANTIC REGION TONIGHT...ACCOMPANIED BY WIDELY SCATTERED SHOWERS AND THUNDERSTORMS...MAINLY WEST OF THE BLUE RIDGE. SURFACE HIGH PRESSURE WILL THEN BUILD EAST INTO THE REGION...BRINGING WITH IT CLEARING SKIES AND SEASONAL TEMPERATURES THAT WILL LAST FOR THE REST OF THE WEEKEND INTO AT LEAST EARLY NEXT WEEK. && .NEAR TERM /THROUGH TODAY/... STRONG STORMS THIS EVENING SO FAR HAVE BEEN CONFINED TO WV COUNTIES WEST OF THE CWA AND ALL THE WAY BACK INTO IL/IN. STORMS HAVE BEEN GENERALLY WEAKENING AND DIMINISHING IN AREAL COVERAGE AS THEY MOVE EAST BUT SOME SEVERE HAIL WAS REPORTED A FEW COUNTIES TO OUR WEST. STILL ENOUGH INSTABILITY/SHEAR ASSOCIATED WITH SHORT-WAVE AND MID- LEVEL JET STREAK TO POSSIBLY MAINTAIN A FEW STRONG STORMS INTO OUR WESTERN CWA DURING THE OVERNIGHT. BEST SHEAR IS TO THE NORTH OF THE CWA AND WITH THE LOSS OF HEATING OVERNIGHT CAPE WILL BE DECREASING. LATEST SWODY1 FROM SPC KEEPS THE SLGT RISK JUST TO OUR WEST OVERNIGHT...0-6 KM SHEAR VECTOR ABOUT 30-35 KTS ACROSS THE NORTHERN HALF OF THE CWA AND LESS FURTHER SOUTH SO SHEAR REMAINS SOMEWHAT MARGINAL. STILL KEPT SLIGHT CHANCE OF TRW/SHRA INTO THE MID-MORNING IN THE WEST AS NAM/RUC/SREF ALL INDICATE SOME LINGERING SCT PCPN UNTIL AROUND 15Z. COMBINATION DOWNSLOPE AND REDUCED INSTABILITY KEEPS CHANCES FOR PCPN LOW EAST OF THE BLUE RIDGE. MADE ONLY MINOR TWEAKS TO T/TD GRIDS FOR TOMORROW. && .SHORT TERM /TONIGHT THROUGH TUESDAY NIGHT/... STRONG UPPER LOW LIFTS NEWD ACROSS NEW ENGLAND SUNDAY NIGHT...AND SFC HIGH PRESSURE BUILDS RAPIDLY INTO THE AREA ON A FAST ZONAL FLOW ALOFT. WITH THE SUBSIDENCE AND DRYING BEHIND THE UPPER LOW...THE SFC DEWPOINTS SHOULD CRASH SUNDAY AFTERNOON AND SET THE STAGE FOR WHAT MAY BE A CHILLY NIGHT IN THE MTN VALLEYS. THINK THE MTNS WILL DECOUPLE...AND EVEN THE PIEDMONT MAY DECOUPLE LATE. I HAVE LOWERED MIN TEMPS ACROSS THE BOARD...WITH SOME UPPER 40S IN THE COLDER MTN VALLEYS. MONDAY WILL BE A MILD DAY WITH LOW HUMIDITY. RETURN FLOW WEST OF THE APPLNS WILL LIKELY BRING WARMER TEMPS TO SE WV AND THE SW MTNS OF VA THAN MUCH OF THE PIEDMONT...WHICH WILL BE IN THE SUBSIDENCE UNDER THE SFC HIGH PRESSURE. ZONAL FLOW CONTINUES MONDAY NIGHT/TUESDAY...THOUGH A SERIES OF NRN STREAM SHORT WAVES BEGINS PUSHING A SFC FRONT TOWARD THE AREA FROM THE NW. THE SFC HIGH PRESSURE SHIFTS TO THE SOUTH AND MODELS STILL SHOW VERY WARM AIR MOVG IN TUESDAY ON A WESTERLY FLOW. WITH A FAIRLY DRY AIRMASS IN PLACE...HAVE KEPT HIGHS IN THE MID 80S TO AROUND 90. MODELS ARE ALSO SHOWING SOME INSTABILITY BY LATE IN THE AFTERNOON IN THE MTNS...BUT I THINK THE AIRMASS WILL BE TOO DRY FOR MUCH CONVECTION. LOOKS LIKE BEST CHC WILL BE IN THE NC MTNS WHERE THERE WILL BE SOME LOW LEVEL UPSLOPE FLOW AND MOISTURE CONVERGENCE TO HELP WITH THE DIFFERENTIAL HTG. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... THE LONGER TERM PERIOD FEATURES A SLOWLY DEEPENING EAST COAST TROUGH BEGINNING ABOUT WEDNESDAY...WHICH WILL PUSH A COLD FRONT THROUGH THE AREA TOWARD THE END OF THE WEEK. WITH THE TROUGH SLOWLY DEEPENING...AND SEVERAL SHORT WAVES GENERATING WAVES ALONG THE FRONT WITH A POTENTIAL FOR SHOWERS/TSTMS...LOOKS LIKE A WET FEW DAYS BEGINNING WED- THOUGH NOT PARTICULARLY HEAVY RAINS BECAUSE THERE WILL NOT BE ANY GULF OF MEXICO MOISTURE. EVEN AFTER THE FRONT PASSES...THERE WILL LIKELY BE A PERIOD OF CLOUDS/PRECIP ON THE BACK SIDE OF THE FRONT BEFORE I GETS FAR ENOUGH SOUTH FOR THE AREA TO DRY OUT. THAT MAY TAKE UNTIL SATURDAY. AT THIS TIME...LOOKS LIKE THE BEST CHANCE FOR PRECIPITATION WITH THE FRONTAL PASSAGE WILL BE IN THE WED NIGHT THRU THU NIGHT TIME FRAME. I HAVE THE HIGHEST POPS THEN...BUT STILL JUST CHC. AS FOR TEMPS THRU THE PERIOD...THEY WILL BE NEAR SEASONAL WED/WED NIGHT AHEAD OF THE FRONT...THEN COOLER THAN NORMAL WITH THE FRONTAL PASSAGE THURSDAY AND BEHIND THE FRONT FRIDAY. WITH MORE SUN EXPECTED SATURDAY...AND NOT A LOT OF COLD AIR BEHIND THE FRONT...TEMPS SHOULD REBOUND BACK CLOSER TO NORMAL FOR SATURDAY. && .AVIATION /06Z SUNDAY THROUGH THURSDAY/... LINE OF CONVECTION ATTM BEARING DOWN ON LWB. AT LEAST TEMPO IFR VIS/CIG POSSIBLE WITH THESE STORMS WHICH HAVE PRODUCED HVY RAIN AND DMGG WINDS FARTHER WEST...ALTHOUGH THEY HAVE WEAKENED SOMEWHAT. DID INSERT PREDOMINATE TSRA WITH IFR CONDS IN TEMPO GROUP IN THE NEAR TERM. STRONG CELL ALSO NOW TAKING A BIT OF SOUTHWARD JOG TOWARDS BLF IN THE NEXT FEW HRS WITH MORE DEVELOPMENT POSSIBLE THERE LATER. LOCAL WRF AND NAM ALLOWING SHWS/STORMS TO PENETRATE INTO THE ROA/LYH TERMINALS LATE TONIGHT...FOR NOW DID PLACE SOME TEMPO SHRAS...WHICH COULD BE UPGRADED BASED UPON TRENDS TONIGHT. ALSO...BREAKS IN THE CLDS NEAR DAWN MAY PRODUCE SOME MVFR/IFR VIS AT LWB WITH WET GROUND. NW WINDS WILL GUST TO 25KTS LWB/BLF IN THE PM SUNDAY AS SKIES CLR. FOLLOWING PASSAGE OF SHORT WAVES...EXPECT TO SEE WIDESPREAD VFR WEATHER WITH NO RESTRICTIONS RETURN TO ALL BLACKSBURG TERMINAL FORECAST POINTS (KROA...KLYH... KDAN...KBLF...KLWB) FROM MID MORNING SUNDAY THROUGH AT LEAST TUESDAY...AND PERHAPS INTO THE MIDDLE OF NEXT WEEK...UNTIL THE ARRIVAL OF THE NEXT WEAK COOL FRONT. && .CLIMATE... WFO BLACKSBURG MAY RAINFALL IS AT 9.31 INCHES THROUGH 500 PM 5/30 WHICH MAKES THIS ALREADY THE 2ND WETTEST MAY SINCE 1952 (WETTEST IS 9.75 INCHES IN 1971). && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...WERT NEAR TERM...PC SHORT TERM...JJ LONG TERM...JJ AVIATION...KM/WP CLIMATE...
Hazardous weather outlook, May 30, 8:31 PM EDT, 7 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 831 PM EDT SAT MAY 30 2009 VAZ007-WVZ042>045-010045- TAZEWELL-MERCER-SUMMERS-MONROE-GREENBRIER- 831 PM EDT SAT MAY 30 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TONIGHT. GUSTY WINDS AND SMALL HAIL MAY ACCOMPANY A FEW OF THESE STORMS. HOWEVER THE PROBABILITY FOR WIDESPREAD DAMAGING WINDS OR LARGE HAIL WITH THESE STORMS IS LOW. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ001>006-018>020-VAZ009>020-022>024-032>035-043>047-058-059-010045- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL- FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK- FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX- BUCKINGHAM-HALIFAX-CHARLOTTE- 831 PM EDT SAT MAY 30 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, May 31, 1:16 AM EDT, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
116 AM EDT SUN MAY 31 2009
WVZ042>045-310615-
GREENBRIER WV-MERCER WV-MONROE WV-SUMMERS WV-
116 AM EDT SUN MAY 31 2009
...A STRONG THUNDERSTORM WILL AFFECT GREENBRIER...MERCER...MONROE AND
SUMMERS COUNTIES...
AT 115 AM EDT...A STRONG THUNDERSTORM WAS LOCATED 9 MILES NORTHWEST
OF PIPESTEM...MOVING EAST AT 30 MPH.
THIS STORM WILL PRODUCE SMALL HAIL. VERY HEAVY RAIN WILL FALL FROM
THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL
ROADSIDE DITCHES AND SMALL STREAMS. ADDITIONAL STORMS ARE LINED UP
TO THE WEST OF THIS AND MAY TRACK OVER THE SAME AREA...CAUSING
POSSIBLE FLOODING OF LOW LYING AREAS OVER THE NEXT COUPLE OF HOURS.
THIS STORM WILL BE NEAR BLUESTONE DAM AROUND 130 AM...BALLENGEE
AROUND 145 AM...UNION AROUND 200 AM AND PICKAWAY AROUND 215 AM.
THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3777 8023 3776 8025 3771 8026 3768 8030
3764 8030 3750 8038 3744 8063 3752 8118
3770 8097 3772 8096 3771 8090 3775 8092
3778 8090 3782 8021
EXPERIMENTAL
SKSpecial weather statement, May 31, 2:12 AM EDT, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
212 AM EDT SUN MAY 31 2009
VAZ011-WVZ042>045-310745-
GILES VA-GREENBRIER WV-MERCER WV-MONROE WV-SUMMERS WV-
212 AM EDT SUN MAY 31 2009
...A STRONG THUNDERSTORM WILL AFFECT GILES...GREENBRIER...MERCER...
MONROE AND SUMMERS COUNTIES...
AT 211 AM EDT...A STRONG THUNDERSTORM WAS LOCATED 10 MILES NORTH OF
MATOAKA...MOVING EAST AT 45 MPH.
WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL ALSO FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS. EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THIS STORM.
DO NOT STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.
THIS STORM WILL BE NEAR DUNNS AROUND 230 AM...RED SULPHUR SPRING
AROUND 245 AM...LINDSIDE AROUND 300 AM AND HOLLYWOOD AROUND 315 AM.
THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3772 8035 3726 8073 3743 8130 3760 8113
3760 8109 3761 8107 3765 8107 3769 8098
3772 8097 3771 8090 3774 8092 3776 8091
EXPERIMENTAL
SKSpecial weather statement, May 31, 3:11 AM EDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
311 AM EDT SUN MAY 31 2009
VAZ010>014-016>018-022-WVZ044-310845-
BLAND VA-CARROLL VA-CRAIG VA-FLOYD VA-GILES VA-MONROE WV-
MONTGOMERY VA-PULASKI VA-ROANOKE VA-WYTHE VA-
311 AM EDT SUN MAY 31 2009
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT BLAND...CARROLL...CITY
OF RADFORD...CITY OF ROANOKE...CITY OF
SALEM...CRAIG...FLOYD...GILES...MONROE...MONTGOMERY...PULASKI...ROANO
KE AND WYTHE COUNTIES...
AT 306 AM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 6 MILES
SOUTHWEST OF PAINT BANK TO 6 MILES EAST OF BLAND...MOVING SOUTHEAST
AT 45 MPH.
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN
WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT FREQUENT
CLOUD TO GROUND LIGHTNING FROM THESE STORMS. DO NOT STAY IN THE OPEN
OR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS
WHEN A THUNDERSTORM APPROACHES.
THESE STORMS WILL BE NEAR MOUNTAIN LAKE AROUND 315 AM...BLACKSBURG
AROUND 320 AM...SALEM AROUND 335 AM AND ROANOKE AROUND 340 AM.
THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3753 8037 3730 7984 3728 7985 3717 8001
3716 8009 3713 8012 3710 8012 3677 8062
3712 8116
EXPERIMENTAL
SKThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 1:16 AM EDT | Special Weather Statement | RNK | Monroe, Summers | 59 min |
| May 31, 2:12 AM EDT | Special Weather Statement | RNK | Mercer, Monroe, Summers | 93 min |
| May 31, 2:23 AM EDT | Severe Thunderstorm Warning | RNK | Mercer, Monroe, Summers | 82 min |
Nearby
Flash Flood Warnings in West Virginia, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.